MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product identification records for the alleged gore device were not provided.Therefore, a review of the manufacturing records could not be performed.The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh contracted resulting in recurrence and additional hernia repair.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: repair of the abdominal wall incision hernia with mesh, attempted laparoscopy, open.Implant: gore® dualmesh® plus biomaterial [1dlmcph03/04460135, 10 cm x 15 cm].Implant date: on (b)(6) 2008.(hospitalization on (b)(6) 2008).On (b)(6) 2008: (b)(6), md.Operative report.Preoperative diagnosis: abdominal wall incisional hernia.Postoperative diagnosis: abdominal wall incisional hernia.Assistant: (b)(6), rnfa.Anesthesia: general.Description of procedure: ¿under general anesthesia, the patient was placed in the supine position and the abdomen was prepped and draped in usual manner.Through supraumbilical incision a trocar was inserted into the peritoneal cavity and pneumoperitoneum was established.Under the vision of the scope, 2 other trocars were inserted into the peritoneal cavity and exploration of the area revealed a large amount of small bowel loops adherent entirely into the abdominal wall defect.Attempt at dissection of these small bowel loops appeared to be too hazardous.As a result, the procedure was converted to open.A low middle incision was made at the skin overlying the hernia and was carried down through the subcutaneous tissue and to the hernia sac.The hernia sac was isolated, reduced, and the healthy fascia was re-approximated using continuous #2 vicryl suture.Further repair was accomplished with application of mesh and sutured into the surrounding healthy fascia using 0 prolene suture.Subcutaneous tissue was re-approximated in 2 layers using interrupted and continuous 3-0 and 2-0 vicryl sutures.Skin was re-approximated using staples.The patient tolerated the procedure well and was transferred to the recovery room in good condition.¿ 1.1 on (b)(6) 2008: (b)(6) hospital.Implant record.Company: gore inc.Implant type: mesh dual mesh plus.Size: 10 cm x 15 cm.Reference / cat#: 1dlmcph03.Serial/lot#: (b)(6).Expiration date: 06/13/2009.Quantity: 1.Location: incisional hernia.Sterilized where: sterilized by company.The records confirm a gore® dualmesh® plus biomaterial (1dlmcph03/04460135) was implanted during the procedure.Relevant medical information: on (b)(6) 2008: (b)(6) hospital.Case record report.Weight: 228.On (b)(6) 2008: (b)(6) hospital.Implant record.Mesh prolene.On (b)(6) 2009 [discrepancy all other records indicate on (b)(6) 2008]: (b)(6), md.Operative report.Preoperative diagnosis: abdominal wall incisional hernia.Postoperative diagnosis: abdominal wall incisional hernia.Assistant: (b)(6), rnfa.Operation: repair of the abdominal wall incisional hernia with prolene mesh.Anesthesia: general.Description of procedure: ¿under general anesthesia, the patient was placed in supine position and the abdomen was prepped and draped in usual manner.A midline incision was made and was carried down through the subcutaneous tissue to the hernia sac.The hernia sac was isolated.It was reduced and repair was done with application of 0 prolene suture with approximation of the healthy fascia.Further repair was accomplished with application of prolene mesh sutured into the surrounding healthy fascia using continuous 0 vicryl suture.Hemostasis on irrigation was reassured.Subcutaneous tissue and the skin were reapproximated using interrupted and continuous 2 and 3-0 sutures.Staples were used for reapproximation of the skin.Sterile dressing was applied, and the patient was transferred to recovery room in good condition.¿ on (b)(6) 2014: (b)(6), md.Emergency room visit.History of hypertension, status post on (b)(6) 2013 gastric sleeve, bowel resection and hernia repairs in the past.Complaining of nausea / vomiting / diarrhea since last night.Had nausea, then vomiting / diarrhea.About 5 episodes of vomiting bile.Diarrhea times 5.Feels like fullness epigastric on (b)(6).Was concerned because felt near syncope times 3.States after having either vomited or bowel movement felt chills, light headed, palpitations.No associated chest pain, headache.Episodes were for about 10 minutes and felt better when lying supine.No fevers, chills, body aches, hematemesis, coffee ground emesis, bloody stool, melena.Past medical history: hypertension, vertigo, obesity, mitral valve prolapse, polycystic ovary syndrome.Past surgical history: bowel obstruction, gastric sleeve, hernia repair.Social history: tobacco use: never.Alcohol use: never.Drug use: never.Exam: abdomen / gastrointestinal: abdomen soft, abdomen non-tender, abdomen non-distended, no abdominal masses, positive minor suprapubic tenderness to palpation.No rebound / guarding.No tenderness to percussion.Patient states this is due to chronic hernia.Assessment and plan: viral gastroenteritis versus gastritis.Less likely infectious process secondary to afebrile vital signs stable no complaints of blood in vomitus or stool.Afebrile tachycardic secondary to dehydration.Most likely near syncope secondary to dehydrated and vasovagal.No clinical suspicions of acute coronary syndrome secondary to no chest pain, shortness of breath, syncope.Plan electrocardiogram, monitor, intravenous fluids, zofran, meclizine, labs.Surgery consulted secondary to gastric sleeve.Ed course: feeling better, no episodes of nausea / vomiting.Minimally elevated white blood cell count at 15 which she has chronically.Urinalysis other labs within normal limits.Given intravenous fluids, able to walk to bathroom.Surgery does not believe there is any surgical etiology, correlation to gastric sleeve procedure, agree this is most likely viral gastroenteritis.Patient¿s heart rate decreased, tolerated by mouth in emergency department.Prescription zofran and advised follow up.Patient agrees and understands plan.On (b)(6) 2014: (b)(6), md.Consultation.Chief complaint: nausea vomiting, diarrhea.History of present illness: history of morbid obesity status post sleeve gastrectomy on (b)(6) 2013) who presents with 1 day history of nausea, vomiting, and diarrhea.Patient has an unremarkable postoperative course.Is currently eating regular diet without difficulty.Has lost 52 pounds.(b)(6) began having stomach bloating which continued through today, therefore presented to emergency department for evaluation.Has had sweating and shills.Denies fevers, significant abdominal pain, shortness of breath or chest pain.Past medical history: hypertension (resolved), obstructive sleep apnea (resolved), mitral valve prolapse, chronic vertigo.Past surgical history: lap sleeve gastrectomy on (b)(6) 2013), left endovenous laser ablation therapy.Exam: abdomen: soft, very mildly tender, no rebound, no guarding, mildly distended, mild-moderately tender hernia in suprapubic region.Impression / plan: denies significant abdominal pain.Is afebrile with sinus tachycardia.Is nontender.White blood cell count elevated at 15.Patient most likely with gastroenteritis.No current surgical intervention necessary.Make sure she remains hydrated and nausea is controlled.On (b)(6) 2014: (b)(6), np.History and physical.History of morbid obesity status post laparoscopic sleeve gastrectomy with hiatal hernia repair on (b)(6) 2013.History of obstructive sleep apnea, osteoarthritis knees, and hypertension.Pre-op today for open ventral hernia repair.Planned procedure: open ventral hernia repair.Diagnosis: ventral hernia.History of mild hearing loss and vertigo.Hypertension is well controlled.Obstructive sleep apnea prior to bariatric surgery.Gastroesophageal reflux disease managed with medication.Status post bowel resection due to diverticulitis in 2007.Recent ed visit for gastroenteritis which has resolved.Status post gastric sleeve on (b)(6) 2013 (weight loss of 52 pounds).Recurrent ventral hernia ¿ pre-op for repair.Thyroid disease, history of thyroid nodules.Past surgical history: 1969: tonsils.Gastrointestinal surgery: on (b)(6) 2013 ¿ laparoscopic sleeve gastrectomy.On (b)(6) 2008 incisional hernia repair x2.2007 ¿ sigmoid resection due to diverticular disease.1998 ¿ abdominoplasty.2002: left carpal tunnel release.2003: bilateral breast reduction.Vital signs: height 67 inches, weight 188 pounds, bmi 29.Exam: abdomen: surgical scars present.Abdomen soft and without masses.Ventral hernia.Asa classification: class 3 ¿ a patient with moderate to severe systemic disease that does not limit their activities.Explant procedure: ventral hernia repair with mesh.Explant date: on (b)(6) 2014.On (b)(6) 2014: (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Anesthesia: general endotracheal anesthesia.Indications for procedure: the patient is a 52-year-old female with a long history of morbid obesity and a recurrent ventral hernia that already had been repaired twice, and recurred again.She underwent a sleeve gastrectomy several months ago to produce significant weight loss in preparation for definitive repair of the hernia.She successfully lost weight.Therefore, the decision was made to proceed with hernia repair.Description of procedure: ¿the patient was taken to the operating room and placed on the operating room table in the supine position.General endotracheal anesthesia was administered without complications.Sequential compression devices were placed on the lower extremities.A foley catheter was placed into the urinary bladder.Parenteral antibiotics were given.The abdomen was widely prepped with antiseptic solution and draped in a sterile fashion.After the appropriate timeout and patient identification, the abdomen was then examined and the hernia corresponded to the finding on abdominal cat scan.The hernia defect was in the lower pole of the midline incision from her sigmoidectomy for diverticulitis.The defect was on the lower pole of that incision, just off to the left.A long midline incision was then created through the skin from just above the pubis to just above the umbilicus.The incision was taken down through the subcutaneous tissue on to the fascia where we encountered mesh material.Just above the umbilicus, the abdominal wall was virgin and we used it as an opportunity to get into the abdomen.With a finger in the abdominal cavity, we then started to incise the midline fascia as well as the mesh until we had opened up the fascia from just above the umbilicus down through the actual hernia defect at lower pole, located just above the pubic bone.The actual hernia defect appeared to be about 3 x 3 cm and was not incarcerated.We then circumferentially freed up the fascia superficially of the soft tissue attachments to mobilize it and in the abdominal cavity, taking down mainly sac and greater omentum.Once the fascia was completely freed circumferentially, it was examined.The rectus muscles were healthy and thick on both sides and after we mobilized it, they came together very easily in the midline without tension.We also discovered 2 different types of mesh material and resected some heaped up mesh material that would have gotten in the way of the repair.After a thorough investigation of the field, we decided to perform an inlay repair followed by primary closure of the muscle.Care was taken to avoid being too close to the bladder, which was in its usual position.There was little healthy fascia just above the pubis.A ventrio pocket of dualmesh 13.8 x 17.8 cm was chosen.This was chosen because when we measured the length of the hernia defect, it was about 13-14 cm.The mesh was positioned into the abdomen just deep to the fascia and secured circumferentially in place with the secure strap absorbable tacker.There were no gaps between the securing tacks.Once it was completed, the midline fascia containing the left and right rectus muscles was easily reapproximated without tension using a running #1 looped pds.At that point, the operative field was inspected, the hernia repair appeared to be intact and all tissues appeared to be healthy.The soft tissues were then reapproximated with few interrupted 3-0 vicryl stitches and the skin closed with running 4-0 subcuticular vicryl.The wound was then dressed sterilely.No marcaine was injected locally into the wound, as the patient had been given a spinal anesthetic immediately following the procedure.The patient tolerated the procedure well.There were no operative complications and estimated blood loss was minimal.The patient was extubated in the operating room and taken to the recovery room in good condition.Sponge and needle counts were correct x2 at the end of the case.¿ attestation: i, dr.(b)(6), the attending surgeon, was scrubbed and participated in the entire procedure.Relevant medical information: on (b)(6) 2014: (b)(6), md.Brief operative note.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: ventral hernia.Procedure: ventral hernia repair with mesh.Emergency surgery: no.Attending surgeon: (b)(6), md.Assistants: (b)(6), md.Anesthesia: general endotracheal / regional anesthesia / tap block.Operative findings: open ventral hernia repair with underlay mesh (ventrio st) flaps created to bring fascia together over mesh secured with protacker.Wound classification: clean.Specimens: none.Estimated blood loss: 20 ml.Fluid in: crystalloid: 1200 ml.Fluids out: urine output 85 ml.Preoperative antibiotics: cefazolin.Dvt prophylaxis: unfractionated heparin sc/ pneumatic compression device.Tubes and drains: foley placed in bladder.Complications/events: none.Patient¿s disposition: (b)(6).On (b)(6) 2014: (b)(6) hospital.Implant sticker.Ventrio st hernia patch.On (b)(6) 2014: (b)(6), md.Pathology.Accession number: (b)(4).Type: surgical pathology.Specimen type: unlisted surgical specimen level ii (b)(4).Pathologic diagnosis: a.Removed mesh: fat necrosis and scar.Tissue submitted: a/1.Removed mesh.Gross description: the specimen is received fresh, labeled with the patient¿s name, unit number, ¿#1.Removed mesh,¿ and consists of two portions of tan / pink soft tissue (3.5 x 3.0 x 2.0 cm in aggregate).The cut surface exhibits multiple areas of tan / pink to blue embedded synthetic material consistent with mesh.Representative sections are submitted.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10390920
Report Number2017233-2020-01082
Device Sequence Number6680707
Product Code FTL
UDI-Device Identifier00733132601233
UDI-Public00733132601233
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/13/2009
Device Model Number1DLMCPH03
Device Catalogue Number1DLMCPH03
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/31/2020
Supplement Date Received by Manufacturer07/31/2020
05/13/2021
05/13/2021
Initial Report FDA Received Date08/11/2020
Supplement Report FDA Received Date09/09/2020
05/14/2021
03/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/14/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR
Patient SexFemale